Iowa, 2019

Flash Flooding and Hail in Iowa, June 22 to 23, 2019

June 22 to 23, 2019 · NWS DMX · 31 events in 7 counties and zones

Strong to severe storms and heavy rainfall moved up into Iowa from northern Missouri during the late afternoon and evening hours of the 22nd of June. Ahead of the storms, a warm front lifted into and through much of the state, bringing with it temperatures into the low to mid 80s and dew points in the low to mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong to severe storms and heavy rainfall moved up into Iowa from northern Missouri during the late afternoon and evening hours of the 22nd of June. Ahead of the storms, a warm front lifted into and through much of the state, bringing with it temperatures into the low to mid 80s and dew points in the low to mid 70s. Support for storms was decent with MUCAPE values of 2000+ J/kg reaching roughly the Interstate 80 corridor, effective bulk shear in the 30 to 40 kt range, and strong low level moisture transport boosting precipitable water values in excess of 1.5 to 1.75 inches.

All in all, a handful of severe storm reports (hail and wind) were seen as storms moved into the state from the south and eventually transitioned more into a rain threat that came to fruition over the eastern half of the Des Moines metro. A number of heavy rainfall amounts in excess of 2 to 4 inches were received, producing multiple flash flooding reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 4:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 22, 4:44 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
544 AM CDT Sat Jun 22 2019

.DISCUSSION.../Today through Friday/
Issued at 356 AM CDT Sat Jun 22 2019

Convective complex which developed in northern Missouri and far
southern Iowa late last evening has moved east as the low level jet
veered overnight.  In the wake of the convection, ample low level
moisture is trapped underneath the frontal inversion with widespread
low ceilings across central Iowa.  The clouds will likely linger for
a good portion of the day as the inversion remain in place for much
of the area.  The exception will be in the far south to southwest
where the front may slip into the state allowing for some clearing.
With a few storms having formed recently just south of the border,
will let the flash flood watch continue until 7AM, but it should be
able to be dropped at that point.  Have dropped highs slightly give
the widespread clouds expected today but should insolation increase
more than expected, temperatures will need to be raised.

850MB flow will increase from the south today into this evening as
moisture advection strengthens.  Models are indicating surfaced
based CAPE values rising to around 3500-4000 J/KG in southern Iowa
by this afternoon as the warm front pushes north. Given proximity of
weak surface low near KOMA by early evening along with a warm front
extending eastward, there appears to be sufficient shear for storm
organization.  Storms are likely to develop by late afternoon to
early evening as the CAP erodes near the surface low and first cells
are likely in the southwest.  Given somewhat favorable low level
profiles and strong instability, some of the initial cells are
likely to be supercellular with all threats possible.  The
convection will likely transition quickly from any discrete cells
into a linear feature moving east northeast across the state during
the evening with wind and hail threat.  The convective threat will
persist overnight as the front approaches from the west and moisture
transport persist into the state.  A flash flood watch may also be
needed tonight in portions of the forecast area although given the
somewhat progressive nature of convection, the threat may be
relatively isolated.

The threat of storms/rainfall persists into Sunday and Sunday night
as the upper low moves northeast across the state.  There are
varying solutions on progression of the low with NAM and CAMS
somewhat faster with slower movement from GFS and Euro.  The blends
have broadened out the window of precipitation threat during this
time and have gone this route.  Much of Monday into early Tuesday
should be dry with brief cooling into Monday before warm advection
begins late Monday into early Tuesday.  Another weak boundary slips
into the state by then with the next threat of storms late Tuesday
afternoon into the evening.  Upper ridging will then slowly build
into the central United States with warming temperatures throughout
the rest of the forecast.  Highs by late in the week will be
approaching 90 with humidity kicking in as well.  This should push
heat indicies toward 100 degrees by late in the week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 544 AM CDT Sat Jun 22 2019

Low MVFR ceilings will continue through much of the day with low
stratus persisting. Surface flow will be easterly as a warm front
approaches from the south. Showers and thunderstorms will be
likely tonight with continued MVFR conditions in most locations
with IFR conditions in and around thunderstorms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for IAZ092>097.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jun 22, 3:39 AM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
439 AM CDT Sat Jun 22 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
439 AM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms will be possible in southern and western Iowa
during the day with the main threat from heavy rain. By late
afternoon into tonight, thunderstorms will become likely with a
slight risk of severe thunderstorms across all of central Iowa.
Damaging winds and large hail will be the main threat, however a
tornado or two is possible when the storms first develop. Heavy
rainfall leading to localized flash flooding also remains
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances persist into Sunday evening across central
Iowa. The main concern will be from heavy rainfall. There will be
an additional threat for thunderstorms later Tuesday into Tuesday
night. The threat of severe weather will be determined as the
event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today into tonight.

The radar

The Des Moines radar (KDMX), 50 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

16 heavy rain, 8 flash flood, 4 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Heavy Rain, Madison

When
June 22, 6:00 AM CST to June 23, 6:00 AM CST
Where
Madison County, 0.69 mi N of Winterset
Reported by
CoCoRaHS
Coordinates
41.340, -94.020

CoCoRaHS report of heavy rainfall of 2.11 inches over the last 24 hours.

Heavy Rain, Polk

When
June 22, 6:00 AM CST to June 23, 6:00 AM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Reported by
ASOS
Coordinates
41.530, -93.660

Des Moines International Airport ASOS recorded heavy rainfall of 2.48 inches over the last 24 hours.

Heavy Rain, Polk

When
June 22, 6:00 AM CST to June 23, 6:00 AM CST
Where
Polk County, 1.03 mi E of Windsor Hgts
Reported by
CoCoRaHS
Coordinates
41.600, -93.700

CoCoRaHS report of heavy rainfall of 2.06 inches over the last 24 hours.

Heavy Rain, Polk

When
June 22, 6:00 AM CST to June 23, 6:00 AM CST
Where
Polk County, 2.59 mi SE of Lovington
Reported by
CoCoRaHS
Coordinates
41.620, -93.670

CoCoRaHS report of heavy rainfall of 2.32 inches over the last 24 hours.

Heavy Rain, Polk

When
June 22, 6:00 AM CST to June 23, 6:00 AM CST
Where
Polk County, 2.07 mi S of Saydell
Reported by
Social Media
Coordinates
41.640, -93.620

Public report of heavy rainfall of 3.72 inches over the last 24 hours.

Heavy Rain, Polk

When
June 22, 6:00 AM CST to June 23, 6:00 AM CST
Where
Polk County, 2.59 mi NE of Ankeny
Reported by
CoCoRaHS
Coordinates
41.760, -93.590

CoCoRaHS report of heavy rainfall of 2.37 inches over the last 24 hours.

Heavy Rain, Warren

When
June 22, 6:00 AM CST to June 23, 6:00 AM CST
Where
Warren County, 0.52 mi E of Norwalk
Reported by
CoCoRaHS
Coordinates
41.480, -93.670

CoCoRaHS report of heavy rainfall of 2.19 inches over the last 24 hours.

Heavy Rain, Warren

When
June 22, 6:00 AM CST to June 23, 6:00 AM CST
Where
Warren County, 0.69 mi N of Norwalk
Reported by
CoCoRaHS
Coordinates
41.490, -93.680

CoCoRaHS report of heavy rainfall of 2.35 inches over the last 24 hours.

Heavy Rain, Polk

When
June 22, 6:22 AM CST to June 23, 6:22 AM CST
Where
Polk County, 0.86 mi NE of Swanwood
Reported by
AWOS
Coordinates
41.690, -93.570

Ankeny Regional Airport AWOS recorded heavy rainfall of 2.06 inches over the last 24 hours.

Heavy Rain, Dallas

When
June 22, 7:00 AM CST to June 23, 7:00 AM CST
Where
Dallas County, Adel
Reported by
COOP Observer
Coordinates
41.620, -94.020

Coop observer recorded heavy rainfall of 2.10 inches over the last 24 hours.

Hail, Ringgold

When
June 22, 5:35 PM CST
Where
Ringgold County, 0.87 mi SW of Knowlton
Measured
0.88 in hail
Reported by
Public
Coordinates
40.810, -94.340

Emergency management relayed public report of nickel sized hail.

Heavy Rain, Union

When
June 22, 6:00 PM CST to 6:30 PM CST
Where
Union County, 0.87 mi NE of Cromwell
Reported by
Trained Spotter
Coordinates
41.040, -94.460

Trained spotter reported 2 inches of rain in about 30 minutes. The rain begin about 7pm.

Thunderstorm Wind, Union

When
June 22, 6:05 PM CST
Where
Union County, 1.73 mi NE of Kent
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.970, -94.430

Trained spotter reported 60 mph winds and dime sized hail.

Hail, Union

When
June 22, 6:10 PM CST to 6:15 PM CST
Where
Union County, 0.87 mi NE of Cromwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.040, -94.460

Trained spotter reported hail that lasted about 5 minutes, with largest stones the size of quarters.

Thunderstorm Wind, Adair

When
June 22, 6:50 PM CST
Where
Adair County, 0.86 mi NE of Greenfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.310, -94.460

Trained spotter reported estimated 60 mph winds and pea sized hail.

Heavy Rain, Polk

When
June 22, 7:32 PM CST to 10:15 PM CST
Where
Polk County, 0.69 mi N of Carney
Reported by
Social Media
Coordinates
41.690, -93.600

KCCI relayed social media report of 4.50 inches of heavy rainfall so far. Beginning time estimated from radar.

Heavy Rain, Polk

When
June 22, 7:50 PM CST to 8:54 PM CST
Where
Polk County, 2.07 mi N of Ft Des Moines
Reported by
Social Media
Coordinates
41.560, -93.630

Trained spotter reported heavy rainfall of about 3.80 inches. Beginning time estimated from radar.

Heavy Rain, Polk

When
June 22, 7:50 PM CST to June 23, 2:00 AM CST
Where
Polk County, 2.07 mi N of Ft Des Moines
Reported by
Trained Spotter
Coordinates
41.560, -93.630

Trained spotter reported heavy rainfall of 4.75 inches overnight. Beginning and ending times estimated from radar.

Heavy Rain, Polk

When
June 22, 7:52 PM CST to 9:20 PM CST
Where
Polk County, 2.14 mi SSE of Des Moines
Reported by
Social Media
Coordinates
41.570, -93.610

Public reported heavy rainfall of 4.60 inches so far today. Beginning time estimated from radar.

Heavy Rain, Polk

When
June 22, 7:56 PM CST to 8:56 PM CST
Where
Polk County, 1.38 mi N of (Dsm)des Moines Intl
Reported by
Broadcast Media
Coordinates
41.550, -93.670

Broadcast media relayed heavy rainfall of 2.39 inches in one hour.

Thunderstorm Wind, Polk

When
June 22, 8:20 PM CST
Where
Polk County, 2.38 mi ENE of Windsor Hgts to 2.7 mi ENE of Windsor Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.608, -93.675

Dispatch reported that a tree landed on a car, and nearby another tree was down in the street with some power lines down as well.

Thunderstorm Wind, Polk

When
June 22, 8:30 PM CST
Where
Polk County, 1.66 mi SSW of Capitol Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.596, -93.556

A tree was down at the Iowa State Fairgrounds, it fell on a part of a building.

Lightning, Polk

When
June 22, 8:35 PM CST
Where
Polk County, 0.24 mi NE of Oralabor
Property damage
$25,000
Reported by
Social Media
Coordinates
41.732, -93.626

Lightning struck a tree and the tree fell on a deck and car in Ankeny.

Flash Flood, Polk

When
June 22, 8:47 PM CST to 11:45 PM CST
Where
Polk County, 2.59 mi NW of Des Moines to 2.5 mi NW of Des Moines
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.630, -93.650

Emergency manager reported assisting a motorist whose car stalled near Martin Luther King Jr Parkway and Douglas Ave.

Flash Flood, Polk

When
June 22, 8:53 PM CST to 11:45 PM CST
Where
Polk County, 0.75 mi NNE of Ft Des Moines to 0.78 mi N of Ft Des Moines
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.541, -93.627

Trained spotter reported water at least 6 inches deep flowing across SW 9th just north of McKinley Ave. The water was half way up on some vehicles tires.

Flash Flood, Polk

When
June 22, 8:56 PM CST to 11:45 PM CST
Where
Polk County, 0.8 mi SSE of Des Moines to 0.95 mi SSE of Des Moines
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.590, -93.613

Public reported water at least 6 inches deep over the intersection of East 3rd and Walnut St in the East Village.

Flash Flood, Polk

When
June 22, 9:02 PM CST to 11:45 PM CST
Where
Polk County, 1.61 mi E of Lovington to 0.44 mi NNW of Norwoodville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.651, -93.669

Emergency manager reported multiple water rescues from motorists whose cars stalled out in ponded water in parts of the city of Des Moines.

Flash Flood, Polk

When
June 22, 10:03 PM CST to 11:45 PM CST
Where
Polk County, 1.94 mi SW of Capitol Hgts to 1.85 mi SW of Capitol Hgts
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
41.602, -93.579

Iowa DOT reported Highway 163/East University Ave flooded out just east of I-235 where the railroad goes over the road. A car was stalled out at this location from the water.

Flash Flood, Polk

When
June 22, 10:19 PM CST to 11:45 PM CST
Where
Polk County, 1.48 mi SSW of Norwoodville to 1.56 mi WNW of Capitol Hgts
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
41.630, -93.580

Iowa DOT reported calls stalled out near the intersection of Euclid and Delaware Ave from high water.

Flash Flood, Polk

When
June 22, 10:30 PM CST to 11:45 PM CST
Where
Polk County, 1.5 mi SW of Capitol Hgts to 1.29 mi WSW of Capitol Hgts
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.607, -93.573

Public reported the road impassable due to water.

Flash Flood, Polk

When
June 22, 10:46 PM CST to 11:45 PM CST
Where
Polk County, 0.8 mi SE of Des Moines to 0.99 mi SE of Des Moines
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.592, -93.609

Law enforcement reported 5 vehicles stranded and assistance needed to get people out of the water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832569, 832570, 832571, 832572, 832573, 832575, 832577, 832579, 832581, 832582, 832531, 832534, 832532, 832533, 832535, 832564, 832551, 832568, 832562, 832554, 835202, 835203, 835201, 832536, 832539, 832553, 832557, 832563, 832565, 832566, 832567.